New York, 2013Winter Storm and Winter Weather in New York, March 18 to 19, 2013
March 18 to 19, 2013 · NWS BTV · 9 events in 9 counties and zones
A dual area of low pressure, one across the Great Lakes and the other moving offshore of southern New England, on February 19th delivered a moderate snowfall to portions of northern New York. Snow began just after midnight on the 19th and ended by late evening.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $65,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A dual area of low pressure, one across the Great Lakes and the other moving offshore of southern New England, on February 19th delivered a moderate snowfall to portions of northern New York. Snow began just after midnight on the 19th and ended by late evening. Total snowfall accumulations ranged from 3 to 5 inches in St. Lawrence county to 8 to 12 inches across Essex and Clinton counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Mar 18, 9:29 PM EST, 31 minutes earlier.
Area forecast discussion, Mar 18, 9:29 PM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1029 PM EDT MON MAR 18 2013
.SYNOPSIS...
A LOW PRESSURE AREA WILL DEVELOP ALONG THE MID ATLANTIC COAST LATE TONIGHT
AND THEN MOVE NORTHEAST AND BE OVER THE GULF OF MAINE TUESDAY
NIGHT. THIS STORM WILL BRING HEAVY SNOW TO THE NORTH COUNTRY LATE TONIGHT
THROUGH EARLY WEDNESDAY.
&&
.NEAR TERM /UNTIL 7 AM TUESDAY MORNING/...
AS OF 1026 PM EDT MONDAY...FORECAST REMAINS ON TRACK WITH ONSET OF
SNOW OVERNIGHT. LEADING SNOW BAND ASSOCIATED WITH LOW- LEVEL WAA
AND STRONG 850-700MB FRONTOGENESIS IS SHIFTING INTO THE WRN/SRN
PORTION OF THE FORECAST AREA...AND SHOULD COMMENCE AT KSLK BY
03Z...AND INTO THE CHAMPLAIN VALLEY AROUND 04Z. SNOW SHOULD ARRIVE
ACROSS NERN VT 06-08Z. SNOW WILL INTENSIFY ABRUPTLY...AND
CONTINUE TO SEE MULTIPLE REPORTS OF MODERATE TO HEAVY SNOW WITH
THE LEADING BAND AS IT MIGRATES ACROSS CENTRAL NY...AND NOW 3/4SM
AT ALBANY NY (KALB). THERE WILL LIKELY BE A PERIOD OF MODERATE TO
BRIEFLY HEAVY SNOW DURING THE PRE-DAWN HRS YIELDING SNOW COVERED
ROADWAYS FOR THE MORNING COMMUTE (GENERAL ACCUMULATION 2-4" BY
7-8AM). THOSE PLANNING TO TRAVEL DURING THE MORNING COMMUTE SHOULD
ALLOW PLENTY OF EXTRA TIME. GIVEN PREVAILING OVERCAST
CONDITIONS...OVERNIGHT TEMP FORECAST IS A FEW DEGREES ABOVE THE
MOS CONSENSUS. SOME INCREASE IN SELY WINDS IS EXPECTED OVERNIGHT
ALONG THE WRN SLOPES OF THE GREEN MTNS...AND EXPECTING 10-15 MPH
WITH GUSTS 20-25 MPH AROUND RUTLAND BY 10-12Z.
&&
.SHORT TERM /7 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
AS OF 457 PM EDT MONDAY...HAVE USED A BLEND OF THE GFS MODEL AND
HPC MANUAL QPF GUIDANCE FOR QPF THROUGH THE PERIOD. BASED ON
THIS...HAVE UPGRADED THE WINTER WEATHER ADVISORY TO A WINTER STORM
WARNING FOR THE SAINT LAWRENCE VALLEY AND NORTHERN ADIRONDACKS.
GFS MODEL SHOWS SHADOWING FROM THE WHITE MOUNTAINS ACROSS
NORTHEAST VERMONT...WITH LOWER QPF AMOUNTS THERE DURING THE DAY ON
TUESDAY. COULD ALSO SEE A BIT OF A LULL IN THE SNOW IN THE
CHAMPLAIN VALLEY DURING THE DAY ON TUESDAY DUE TO SOUTHEAST
DOWNSLOPE WINDS OFF THE WESTERN SLOPES OF THE GREEN MOUNTAINS.
HOWEVER...AS LOW MOVES INTO THE GULF OF MAINE TUESDAY
NIGHT...EXPECTING WRAP AROUND SNOW ACROSS THE
ADIRONDACKS...CHAMPLAIN VALLEY AND VERMONT...SO COULD SEE A BURST
OF HEAVY SNOW WITH RATES OF 1-2 INCHES PER HOUR POSSIBLE TUESDAY
EVENING. GFS MODEL ALSO SHOWING A MID LEVEL DRY SLOT WILL WORK
INTO THE SOUTHWEST SAINT LAWRENCE VALLEY IN NORTHERN NEW YORK...SO
EXPECTING SNOW TO DIMINISH OUT THERE LATE TUESDAY AFTERNOON. HAVE
GONE A BIT LOWER THAN THE MOS GUIDANCE FOR MAX TEMPERATURES ON
TUESDAY...AND HAVE LEANED TOWARD THE COOLER 3 HOURLY TEMPERATURES
ON THE NAM MOS GUIDANCE FOR MAX TEMPERATURES ON TUESDAY. MOS
GUIDANCE ALSO LOOK TOO COLD WITH MIN TEMPERATURES TUESDAY
NIGHT...GIVEN CLOUD COVER...SO HAVE UPPED MIN TEMPERATURES A FEW
DEGREES ABOVE MOS GUIDANCE.
WEDNESDAY AND WEDNESDAY NIGHT...EXPECTING SOME RESIDUAL LIGHT SNOW
SHOWERS TO LINGER ACROSS THE REGION THROUGH THE PERIOD.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
AS OF 341 PM EDT MONDAY...AS MENTIONED BY PREVIOUS FORECAST
DISCUSSION...BASICALLY A PERSISTENCE FORECAST FOR MUCH OF THE
EXTENDED PERIOD AS MEDIUM RANGE GUIDANCE CONTINUES TO INDICATE
LARGE SCALE TROUGHING REMAINING OVER THE NORTHEAST. SCATTERED
SNOW SHOWERS CAN BE EXPECTED THURSDAY AND FRIDAY WITH SOME
MESOSCALE ENHANCEMENTS ACROSS THE NORTHERN ADIRONDACKS ON
SOUTHWEST FLOW THURSDAY...AND ALONG THE NORTHERN GREEN MOUNTAINS
FRIDAY AS SURFACE AND MID-LEVEL FLOW TURNS NORTHWESTERLY.
TEMPERATURES TO REMAIN BELOW NORMAL FOR LATE MARCH FOR THURSDAY
AND FRIDAY...WITH EXPECTED HIGHS IN THE LOWER TO MID 30S AND LOWS
IN THE SINGLE NUMBERS TO UPPER TEENS. BUT BY THE WEEKEND UPPER
TROUGH BEGINS TO WEAKEN AND IS REPLACED BY HIGH PRESSURE AT THE
SURFACE ALLOWING TEMPS TO MODERATE BACK TOWARDS NORMAL. SHOULD
SEE MAX TEMPS MID 30S TO LOWER 40S...AND LOWS GENERALLY IN THE
20S. LITTLE IN THE WAY OF FORCING THROUGH THE WEEKEND AND INTO
MONDAY AS WELL SO SHOULD BE FAIRLY DRY...ALBEIT LIKELY STILL
FAIRLY CLOUDY WITH TROUGHING REMAINING ALOFT.
&&
.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
THROUGH 00Z WEDNESDAY...VFR CONDITIONS THIS EVENING WILL QUICKLY
DETERIORATE TO WIDESPREAD IFR OVERNIGHT...WITH MVFR/IFR CONTINUING
ON TUESDAY. HIGH CLOUD DECK THIS EVENING WILL GIVE WAY TO
INCREASING LOW CLOUDS AND SNOW. SNOW WILL OVERSPREAD THE AREA
BEGINNING AROUND 03Z AT SLK/MSS/RUT...05Z AT PBG/BTV...AND 06Z AT
MPV. VISIBILITIES WILL QUICKLY LOWER TO IFR (BRIEFLY LOWER AT TIMES)
AT ALL SITES OVERNIGHT...WITH THE EXCEPTION OF RUT WHERE
PREDOMINANTLY MVFR VISIBILITIES ARE EXPECTED WITH SOUTHEAST
DOWNSLOPE WINDS. CEILINGS WILL GENERALLY BE BETWEEN 1000 AND 4000
FEET. SNOW LESSENS IN INTENSITY WITH SOME SHORT-LIVED IMPROVEMENT
TUESDAY MORNING...BEFORE ADDITIONAL SNOW MOVES IN...LOWERING
CONDITIONS TO WIDESPREAD IFR OR LOWER AGAIN TUESDAY AFTERNOON AND
EVENING. WINDS WILL BE FROM THE SOUTHEAST AT MOST TAF
SITES THROUGH THE PERIOD...EXCEPT FOR MSS WHERE NORTHEAST WINDS ARE
ANTICIPATED. WILL SEE SOME GUSTS 10-20 KNOTS AT BTV/PBG AND UP TO
30 KNOTS AT RUT.
OUTLOOK 00Z WEDNESDAY THROUGH SATURDAY...
00Z WEDNESDAY THROUGH 12Z WEDNESDAY...IFR OR LOWER SNOW CONTINUES
THROUGH 04-08Z AS LOW DRAWS NORTHWARD ALONG COASTAL NEW ENGLAND.
SOME BRIEFLY HEAVIER SNOW LIKELY DURING THIS TIME.
12Z WEDNESDAY THROUGH SATURDAY...MIX OF VFR/MVFR/IFR CIGS AND VSBYS
LIKELY WITH UPPER LEVEL LOW PRESSURE CONTINUING TO PROVIDE THE
REGION WITH ON AND OFF SNOW SHOWERS.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER STORM WARNING UNTIL 8 AM EDT WEDNESDAY FOR VTZ001>012-
016>019.
NY...WINTER STORM WARNING UNTIL 8 AM EDT WEDNESDAY FOR NYZ026>031-
034-035-087.
&&
SYNOPSIS...WGH
NEAR TERM...BANACOS
SHORT TERM...WGH
LONG TERM...LAHIFF
AVIATION...LAHIFF/MUCCILLIHazardous weather outlook, Mar 18, 3:09 PM EST, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
409 PM EDT MON MAR 18 2013
NYZ026>031-034-035-087-VTZ001>012-016>019-191200-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
409 PM EDT MON MAR 18 2013
...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO RELAY SNOW AMOUNTS TO THE NATIONAL WEATHER
SERVICE IN BURLINGTON.
BANACOS
Winter Weather, Southeastern St. Lawrence
- When
- March 18, 10:00 PM EST to March 19, 9:00 PM EST
- Where
- Southeastern St. Lawrence forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.501, -75.116 (the zone’s center; the record gives no point)
Three to six inches of snow fell across the region.
Winter Weather, Southwestern St. Lawrence
- When
- March 18, 10:00 PM EST to March 19, 6:00 PM EST
- Where
- Southwestern St. Lawrence forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.501, -75.116 (the zone’s center; the record gives no point)
Three to six inches of snow fell across the region.
Winter Weather, Northern Franklin
- When
- March 18, 11:00 PM EST to March 19, 9:00 PM EST
- Where
- Northern Franklin forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.593, -74.304 (the zone’s center; the record gives no point)
Three to six inches of snow fell across the region.
Winter Weather, Northern St. Lawrence
- When
- March 18, 11:00 PM EST to March 19, 9:00 PM EST
- Where
- Northern St. Lawrence forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.501, -75.116 (the zone’s center; the record gives no point)
Three to six inches of snow fell across the region.
Winter Weather, Southern Franklin
- When
- March 18, 11:00 PM EST to March 19, 9:00 PM EST
- Where
- Southern Franklin forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.593, -74.304 (the zone’s center; the record gives no point)
Three to six inches of snow fell across the region.
Winter Storm, Eastern Clinton
- When
- March 19, 12:00 AM EST to 11:00 PM EST
- Where
- Eastern Clinton forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 44.746, -73.678 (the zone’s center; the record gives no point)
Six to 12 inches of snow fell across Clinton county.
Winter Storm, Western Clinton
- When
- March 19, 12:00 AM EST to 11:00 PM EST
- Where
- Western Clinton forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 44.746, -73.678 (the zone’s center; the record gives no point)
Six to 12 inches of snow fell across Clinton county.
Winter Storm, Eastern Essex
- When
- March 19, 12:00 AM EST to 11:00 PM EST
- Where
- Eastern Essex forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 44.117, -73.773 (the zone’s center; the record gives no point)
Six to 10 inches of snow fell across Essex county.
Winter Storm, Western Essex
- When
- March 19, 12:00 AM EST to 11:00 PM EST
- Where
- Western Essex forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 44.117, -73.773 (the zone’s center; the record gives no point)
Six to 10 inches of snow fell across Essex county.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Georgia, March 18, 20132 deaths · 9 injured · $43 million · EF2 · 56 events
- Hail and Damaging Winds in Mississippi, March 18, 20133 injured · $557 million · 4.25 in hail · 51 events
- Tornadoes and Hail in Alabama, March 18, 20139 injured · $281,000 · EF2 · 57 events
- Tornado and Hail in Alabama, March 18, 20134 injured · EF1 · 97 events
- Tornadoes and Hail in Tennessee, March 18, 2013$525,000 · EF1 · 14 events
- Tornado and Hail in Georgia, March 18, 2013$152,000 · EF1 · 7 events
- Winter Storm and Winter Weather in Vermont, March 18 to 20, 2013$168,000 · 16 events
- Ice Storm in Ohio, March 18, 2013$285,000 · 4 events
- Damaging Winds in South Carolina, March 18, 2013$122,000 · 65 kt wind · 15 events
- Winter Storm in Pennsylvania, March 18, 2013$150,000 · 2 events
- Hail in Louisiana, March 18, 2013$111,000 · 2.75 in hail · 5 events
- Hail and Damaging Winds in South Carolina, March 18, 2013$23,000 · 1 in hail · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 430112, 430115, 430109, 430110, 430113, 430116, 430117, 430118, 430119.